Niacinamide is one of those skincare ingredients that target a wide range of skin concerns which makes it an excellent addition to any skincare routine. However, one question I am often asked is whether niacinamide can cause purging. So, does niacinamide cause purging? What is skin purging anyway and why does it happen?
What Is Skin Purging?
Skin ‘purging’ is a term used to describe an acne-flare up (breakout) that happens soon after you start using a new skincare product that increases your skin cell turnover.
Purging will only happen in the areas of your face where you would usually experience a break-out. This is because, while only 0.25% of your pores may be involved in active acne (in severe cases), up to 30% of your pores contain ‘microcomedones’ .
Microcomedones, sometimes referred to as subclinical acne, are the microscopic starting point of an acne pimple. They look like tiny little pouches filled with oil, bacteria, and dead skin cells which eventually lead to blocked pores (comedones) and acne breakouts .
Normally, it takes around 8 weeks for a microcomedone to come to the surface of your skin. However, if you increase your skin cell turnover, they are able to surface and resolve themselves faster. Unfortunately, this means that multiple acne pimples may appear at the same time and cause a breakout.
The good news is that products that increase skin cell turnover will help prevent future microcomedones (and thus pimples) from forming. This means fewer breakouts once you’re through the initial purge.
Does Niacinamide Cause Purging?
Niacinamide is a water-soluble form of vitamin B3 that is often used in skin care products for its wide-ranging benefits.
For example, niacinamide can:
- Improve the appearance of fine lines and wrinkles
- Reduce abnormal pigmentation (e.g. PIH, Melasma, etc.)
- Brighten overall skin complexion
- Reduce oil production
- Reduce inflammation
- Act as an antioxidant
- Improve the appearance of acne
While niacinamide has a number of benefits for your skin, one thing that it does not do is increase skin cell turnover.
This means that if you are experiencing a breakout after adding a new niacinamide serum into your skincare regimen, it’s unlikely to be your skin ‘purging’ and more likely that you’re experiencing irritation or a reaction.
Purging vs Breaking Out
As mentioned, breakouts due to purging should only happen in the areas of your face where you would usually experience breakouts. They will also clear up faster than usual, especially if you continue to use the product.
In comparison, breakouts due to a reaction happen in the areas of your face where you wouldn’t usually experience breakouts, take longer to clear up, and won’t clear up if you continue to use the product.
Why Does Niacinamide Cause Breakouts?
Unfortunately, even though niacinamide doesn’t cause ‘purging’, some people still experience breakouts. This could be for a number of reasons.
For example, the majority of clinical research studies that found niacinamide effective for various skin conditions used 4-5% niacinamide while some popular niacinamide serums contain 10%. This concentration may simply be too strong for some people.
Most niacinamide products also contain a variety of other ingredients. If any of these ingredients increase skin cell turnover then they may be behind any ‘purging’. Some ingredients can also be ‘comedogenic’ which means that they are more likely to clog pores and cause breakouts.
Products and treatments that increase skin cell turnover and cause ‘purging’ include:
- Retinoids (e.g. tretinoin, retinol, retinaldehyde, etc.)
- AHAs (e.g. glycolic acid, lactic acid, malic acid, mandelic acid)
- BHAs (e.g. salicylic acid)
- Lasers and chemical peels
- Physical exfoliation (e.g. scrubs, microdermabrasion)
- Acne treatments (e.g. benzoyl peroxide)
What Can You Do To Prevent Niacinamide ‘Purging’?
Although niacinamide doesn’t cause purging, there are a number of things you can try before ruling it out altogether.
- Always patch test! The best way to prevent a reaction to a skincare product is to test it on a small patch of skin first, preferably somewhere representative of where you intend to use it but more discreet (e.g. your jawline or the back of your ear). Apply it daily for at least 5 days and if there is no reaction you are probably safe to use it.
- Look for products with 4-5% niacinamide rather than 10% as they may be less likely to cause breakouts.
- Use the product less frequently as everyday use may be too much for your skin to handle.
- Ask your doctor or dermatologist for a prescription as these niacinamide products contain fewer ingredients and are usually 4% strength.
Summary – Does Niacinamide Cause Purging?
Niacinamide doesn’t increase skin cell turnover which means that it shouldn’t cause ‘purging’. However, it may cause breakouts. There are a few things that you can try before ditching niacinamide altogether but, unfortunately, it may be that it just doesn’t agree with your skin.
- Saurat, J. (2015). ‘Strategic targets in acne: the comedone switch in question’, Dermatology, 231, 105-111. Available at: https://www.karger.com/Article/FullText/382031
- Josse, G., Mias, C., Le Digabel, J. et al. (2019). ‘High bacterial colonization and lipase activity in microcomedones’, Exp Dermatol, 29(2), 168-176. Available at: https://onlinelibrary.wiley.com/doi/full/10.1111/exd.14069
Laura is a skincare addict and sunscreen enthusiast with more than 10 years of experience working in healthcare and over 5 years of experience working as a nurse. She has experience in plastic and reconstructive surgery, dermatology, and aesthetics and has received training in laser treatments. Laura is currently working in healthcare education and writes for ScienceBecomesHer in her spare time. Read More.